Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 321, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2009, 10:55 AM CDT for Walker County, Winston County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2009, 10:55 AM CDT (15:55 UTC)
- Expired
- Jun 14, 2009, 11:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 10:57 AM CDT | TSTM WND DMG | 6 Ene Jasper, AL | A FEW TREES WERE BLOWN DOWN NEAR BOLDO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2687 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 141555
SVRBMX
ALC127-133-141630-
/O.NEW.KBMX.SV.W.0321.090614T1555Z-090614T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SUMITON...JASPER...DORA...CORDOVA...
SOUTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1130 AM CDT
* AT 1054 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NESMITH TO JASPER TO 13 MILES SOUTHWEST OF OAKMAN...AND
MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OAKMAN BY 1100 AM CDT...
SIPSEY...PARRISH...LYNNS PARK AND CORDOVA BY 1105 AM CDT...
SIPSEY...ROCKY HOLLOW AND BELOIT BY 1110 AM CDT...
SUMITON AND GORGAS BY 1115 AM CDT...
THIS INCLUDES...
US 78 EXIT NUMBERS 61 THROUGH 78
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3421 8711 3394 8710 3389 8708 3389 8700
3384 8696 3380 8696 3377 8701 3366 8706
3360 8720 3356 8719 3356 8732 3359 8732
3361 8742 3369 8742 3369 8753 3384 8734
TIME...MOT...LOC 1554Z 270DEG 43KT 3415 8706 3384 8725
3363 8758
$$
JD/021 follow-up statement
000
WWUS54 KBMX 141608
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1108 AM CDT SUN JUN 14 2009
ALC133-141618-
/O.CAN.KBMX.SV.W.0321.000000T0000Z-090614T1630Z/
WINSTON AL-
1108 AM CDT SUN JUN 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINSTON COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR ALABAMA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3400 8711 3389 8708 3389 8700 3384 8696
3380 8696 3377 8701 3366 8706 3366 8709
3365 8709 3360 8720 3356 8719 3356 8732
3359 8732 3361 8742 3369 8741 3380 8727
TIME...MOT...LOC 1608Z 270DEG 43KT 3415 8686 3384 8705
3363 8738
$$
ALC127-141630-
/O.CON.KBMX.SV.W.0321.000000T0000Z-090614T1630Z/
WALKER AL-
1108 AM CDT SUN JUN 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN WALKER COUNTY...
AT 1107 AM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25
MILES NORTH OF EMPIRE TO SIPSEY TO THE WYE...OR ALONG A LINE
EXTENDING FROM CULLMAN TO 6 MILES NORTH OF SUMITON TO 15 MILES
SOUTHWEST OF CORDOVA...MOVING EAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GORGAS...GOODSPRINGS AND EMPIRE BY 1115 AM CDT...
SUMITON...MILLER STEAM PLANT...GORGAS STEAM PLANT AND DORA BY 1120
AM CDT...
QUINTON BY 1125 AM CDT...
THIS INCLUDES...
US 78 EXIT NUMBERS 65 THROUGH 78
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3400 8711 3389 8708 3389 8700 3384 8696
3380 8696 3377 8701 3366 8706 3366 8709
3365 8709 3360 8720 3356 8719 3356 8732
3359 8732 3361 8742 3369 8741 3380 8727
TIME...MOT...LOC 1608Z 270DEG 43KT 3415 8686 3384 8705
3363 8738
$$
JD/02What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:09 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 14, 7:09 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 709 AM CDT SUN JUN 14 2009 .UPDATED...FOR AVIATION DISCUSSION. && .DISCUSSION... ALL IS QUIET SO FAR THIS MORNING ACROSS THE AREA. WE ARE WATCHING ANOTHER MCS CURRENTLY OVER WESTERN ARKANSAS. THERE IS SOME UNCERTAINTY WITH HOW THIS WILL PROGRESS OVER THE NEXT 12 HOURS BUT CERTAINLY SOME POTENTIAL THAT WE COULD BE DEALING WITH THIS FEATURE OR SOME OFFSHOOT OF IT LATER IN THE DAY. THEREFORE...POPS WILL AGAIN BE SLIGHTLY HIGHER THAN GFS MOS. CENTRAL ALABAMA WILL REMAIN IN WEST NORTHWESTERLY FLOW THROUGH MONDAY GIVING US ANOTHER OPPORTUNITY TO SEE STORM CLUSTERS DEVELOP AND MOVE THROUGH THE AREA. 00Z NAM AND EURO ARE INDICATING ANOTHER IMPULSE TO MOVE ACROSS NORTH ALABAMA ON MONDAY SO SCATTERED SHOWERS AND THUNDERSTORMS SEEM POSSIBLE BY MONDAY AFTERNOON. THE REST OF THE UPCOMING WORK WEEK IS TO BE DOMINATED BY A BUILDING SUBTROPICAL RIDGE OVER THE SOUTH CENTRAL CONUS. THIS FEATURE SHOULD KEEP ANY CONVECTION CONFINED TO THE FAR EASTERN COUNTIES AND LIMITED TO THE AFTERNOON AND EARLY EVENING HOURS. DAYTIME TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER AND MID 90S AREA WIDE. LATE IN THE WEEK AND INTO NEXT WEEKEND...THE MODELS ARE BEGINNING TO BACK BUILD THE RIDGE AS A WELL DEFINED SHORT WAVE EJECTS INTO THE NORTH CENTRAL PLAINS AND INTO THE OHIO VALLEY REGION. THIS ALLOWS FOR A TROUGH TO DEEPEN OVER THE EASTERN CONUS...COOLING TEMPERATURES AND INCREASING RAIN CHANCES. THE 00Z GFS SEEMS TO BE A LITTLE QUICK WITH THIS DEVELOPMENT AND WILL TEND TO FOLLOW THE EUROS TIMING. FOR NOW...WILL KEEP POPS IN THE SLIGHT CHANCE RANGE WHILE BRINGING TEMPS DOWN TO NEAR CLIMATOLOGY. && .AVIATION...12Z TAF DISCUSSION. THERE IS A LARGE THUNDERSTORM COMPLEX ON RADAR THIS MORNING MOVING EASTWARD ACROSS ARKANSAS...AND ENTERING NORTHERN MS AND EASTERN TN. THIS COMPLEX COULD AFFECT CENTRAL ALABAMA LATER ON TODAY...ESPECIALLY THE NORTHERN TAF SITES...IF THE MOVEMENT SHIFTS MORE SOUTHEASTWARD. AT THIS TIME ONLY GOING TO MENTION VCTS DUE TO LACK OF CONFIDENCE IN THE EXTENT OF THE COMPLEXS IMPACT ACROSS THE AREA. PATCHY FOG REDUCED VISIBILITIES FOR A BRIEF PERIOD OF TIME IN A FEW LOCATIONS THIS MORNING...BUT VIS IS NOW AT OR NEAR 6SM AT ALL SITES. THE EXCEPTION IS TCL WHERE THERE COULD BE ANOTHER HOUR OR SO OF LOWER VIS DUE TO LIGHT FOG. CIGS AROUND 1500 FT ARE AFFECTING THE NORTHERN SITES AT THIS TIME BUT SHOULD MOVE OUT WITHIN THE NEXT FEW HOURS...WITH VFR CONDITIONS EXPECTED FOR THE REMAINDER && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 67 88 67 89 / 30 40 50 20 30 ANNISTON 90 70 89 69 91 / 30 30 40 20 30 BIRMINGHAM 90 71 90 71 92 / 40 40 40 20 10 TUSCALOOSA 92 72 93 70 95 / 40 30 30 10 10 CALERA 90 71 90 71 92 / 40 30 40 10 10 AUBURN 91 72 91 72 92 / 20 20 40 10 20 MONTGOMERY 94 72 94 72 96 / 30 20 30 10 10 TROY 94 71 94 71 95 / 20 20 30 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/19
Hazardous weather outlook, Jun 14, 6:30 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT SUN JUN 14 2009 ALZ011>015-017>050-151119- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 AM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...FROM 11 AM THROUGH 8 PM...AS A ANOTHER THUNDERSTORM COMPLEX APPROACHES THE AREA FROM THE NORTHWEST. THE THREATS ARE DAMAGING WINDS AND LARGE HAIL. THERE REMAINS SOME UNCERTAINTY WITH THE TRACK OF THIS THUNDERSTORM COMPLEX. AT THIS TIME...IT APPEARS THE MOST LIKELY LOCATIONS TO BE IMPACTED WOULD BE THOSE AREAS ALONG AND NORTH OF INTERSTATE 20. ADDITIONALLY...THE RISK FOR ISOLATED MICROBURSTS IS MODERATE TO HIGH ACROSS MOST OF SOUTH CENTRAL ALABAMA THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE ON MONDAY. THE MAIN THREAT WILL BE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 9:32 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 932 AM CDT SUN JUN 14 2009 ALZ013-015-141515- FAYETTE-WALKER- 932 AM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL 1015 AM CDT... AT 931 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNN TO KANSAS TO 8 MILES NORTH OF BERRY...OR ALONG A LINE EXTENDING FROM LYNN TO CARBON HILL TO 9 MILES SOUTHWEST OF CARBON HILL...MOVING EAST AT 25 MPH. WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KANSAS. CARBON HILL. NAUVOO. TOWNLEY. LUPTON. OAKMAN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/02
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:47 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 43 min |
| Jun 14, 10:05 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 40 min |
| Jun 14, 10:10 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 35 min |
| Jun 14, 10:24 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Jun 14, 10:33 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 27 min |
| Jun 14, 10:39 AM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 36 min |
| Jun 14, 10:48 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 27 min |
| Jun 14, 11:04 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 26 min |
| Jun 14, 11:16 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Shelby | 59 min |
| Jun 14, 11:21 AM CDT | Flash Flood Warning | BMX | Jefferson | 114 min |
| Jun 14, 11:27 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 48 min |
| Jun 14, 11:41 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair, Shelby, Talladega | 64 min |
| Jun 14, 12:00 PM CDT | Flash Flood Warning | BMX | St. Clair, Shelby, Talladega | 2 hr |
| Jun 14, 12:13 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Chilton, Clay, Cleburne, Coosa and 2 more | 47 min |
| Jun 14, 12:30 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 60 min |
| Jun 14, 12:39 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 55 min |
| Jun 14, 12:49 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Elmore | 3 hr |
| Jun 14, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 63 min |
| Jun 14, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Dallas, Lowndes, Macon, Montgomery | 65 min |
| Jun 14, 1:24 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Chambers, Lee, Macon, Russell | 66 min |
| Jun 14, 1:37 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 58 min |
| Jun 14, 1:50 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 55 min |
| Jun 14, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 39 min |
| Jun 14, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.